Montana, 2007

Hail in Montana, May 20, 2007

May 20, 2007 · NWS BYZ · 4 events in 2 counties and zones

Severe thunderstorms moved across portions of the Billings County Warning Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Severe thunderstorms moved across portions of the Billings County Warning Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 20, 1:44 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, May 20, 1:44 PM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
244 PM MDT SUN MAY 20 2007

.SHORT TERM...VALID FOR MON AND TUE...

CONVECTION STARTING TO INITIATE UP NEAR 3HT AND TO OUR SOUTH NEAR
CODY. SFC HEATING HAS BEEN HAMPERED BY AREA OF STRATOCU IN CENTRAL
PARTS...BUT LAPS SOUNDINGS SUGGEST CAP IS NOT TOO STRONG IN THIS
AREA. UPPER SHORTWAVE...PERHAPS A BIT MORE DEFINED THAN MODELS
SUGGEST...IS APPROACHING WITHIN THE SW FLOW ALOFT AND IS NOW
ENTERING IDAHO. LIFT FROM THIS WAVE SHOULD COMBINE WITH
INSTABILITY ON THE ORDER OF 1000-2000 J/KG TO PRODUCE FAIRLY
WIDESPREAD CONVECTION LATE THIS AFTN AND EVENING. VEERING WIND
PROFILE AND INSTABILITY STILL LOOK FAVORABLE FOR ORGANIZED STORMS
AND SOME SEVERE. GREATEST THREAT WILL BE IN CENTRAL AND EAST
PARTS...BUT CANNOT RULE OUT SOMETHING FAR WEST. IF WARM FRONT DOES
SURGE NORTHWARD INTO OUR SOUTHERN PARTS THIS EVENING...LCL HEIGHTS
ARE LOW ENOUGH SUCH THAT THIS BOUNDARY COULD BE A FOCUS FOR AN
ISOLD TORNADIC STORM AS WELL. THIS WILL NEED TO BE WATCHED.
CONVECTION SHOULD PERSIST AFTER 06Z IN THE EAST AS AIRMASS REMAINS
UNSTABLE AS UPPER WAVE FINALLY COMES ACROSS. WILL KEEP HIGH POPS
IN THIS AREA OVERNIGHT...BUT TAPER THEM IN THE WEST. CHANCES OF
SEVERE STORMS WILL THEN SHIFT EAST FOR TOMORROW.

COOL/WET PERIOD OF WEATHER IN STORE FOR MON/TUE AS ENERGY DIVES
TOWARD THE NORTHERN GREAT BASIN AND CENTRAL ROCKIES. MODELS IN
GOOD AGREEMENT IN FORMING A CLOSED 500MB LOW OVER WYOMING TUESDAY.
PROLONGED PERIOD OF STRONG QG FORCING WITH THIS SYSTEM BEGINNING
LATE MON IN OUR WEST AND PERSISTING THROUGH TUE NITE IN OUR EAST.
HAVE RAISED POPS EVERYWHERE. TEMPS WILL TURN COLD ENOUGH FOR SNOW
OVER OUR MTNS...AND COULD NEED HEADLINES. BEARTOOTHS WILL BE
FAVORED MON NITE AND TUE. HEAVIEST SNOW COULD END UP IN THE BIG
HORNS ONCE NW FLOW KICKS IN TUE/TUE NITE. MOISTURE/INSTABILITY/
OROGRAPHIC ASCENT ALL LOOK FAVORABLE FOR THIS. WILL HIGHLIGHT OUR
MTNS IN AN HWO. OTHER CONCERN EMERGING FROM THIS IS WATER AND ITS
AFFECTS ON RIVER LEVELS...PARTICULARLY FOR THE TONGUE AND POWDER
RIVER DRAINAGES...WITH POTENTIALLY HEAVY RAIN TO BE FOLLOWED BY
ADDITIONAL SNOW MELT. WILL HOPE TO GET A BETTER HANDLE ON THIS
OVER THE NEXT DAY OR TWO...BUT FOR NOW WILL HIGHLIGHT THIS IN HWO
AS WELL.

JKL

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

EXTENDED FORECAST IN GOOD SHAPE BASED ON LATEST GUIDANCE.
GENERALLY COOL AND UNSETTLED PATTERN EXPECTED THROUGH MUCH OF THE
PERIOD. DEPARTING UPPER LOW NEAR E ZONES WED. NAM12 WAS OUTLIER
MODEL IN MOVING SYSTEM MUCH FASTER TO THE E THAN OTHER MODELS.
THUS CONTINUED THE CHANCE POPS E WITH SLIGHT CHANCE ELSEWHERE.
UPPER LOW IN VICINITY OF THE E WILL LIMIT MIXING AND KEEP THIS
AREA COOL ON WED SO HAVE LOWERED TEMPS INTO UPPER 50S E OF KMLS.
GFS HAS COME AROUND TO ECMWF SOLUTION FOR WED NIGHT WITH DEPICTION
OF ANOTHER UPPER LOW OVER E ALBERTA. AREA WILL BE BETWEEN THE
DEPARTING UPPER LOW AND SECOND SYSTEM TO THE N SO LEFT THE LOW
POPS IN PLACE. THE LOW REMAINED TO THE N ON THU SO WOULD EXPECT
SHORTWAVE ENERGY TO ROTATE THROUGH THE AREA WHICH SUPPORTED THE
LOW POPS IN PLACE. THE LOW WILL ROTATE TOWARD THE AREA THU NIGHT
AND REMAIN IN THE VICINITY THROUGH SAT KEEPING UNSETTLED WEATHER
OVER THE AREA. MODEL DISCREPANCY ON SUN WITH ECMWF BUILDING RIDGE
INTO AREA AND GFS BRINGING TROUGH INTO REGION SO WILL KEEP LOW
POPS. SAT LOOKED COOL CENTRAL AND E SO DROPPED HIGHS ABOUT 5 DEGS. ARTHUR

&&

.AVIATION...

THUNDERSTORMS HAVE BEGUN TO DEVELOP THIS AFTERNOON OVER THE
WESTERN MOUNTAINS. MORE WIDESPREAD ACTIVITY IS EXPECTED WITHIN THE
NEXT COUPLE OF HOURS. SOME OF THESE STORMS COULD BECOME
SEVERE...ESPECIALLY IN THE EASTERN HALF OF THE FORECAST AREA. THE
MAIN THREAT WILL BE LARGE HAIL AND GUSTY WINDS IN EXCESS OF 60
MPH. THUNDERSTORMS SHOULD BEGIN TO MOVE INTO THE WESTERN DAKOTAS
BY AFTER SUNSET. STOPPKOTTE

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 051/061 040/052 038/064 042/065 044/069 045/070 048/073
    55/T    76/W    42/W    22/W    22/T    22/T    22/T
LVM 044/055 033/048 031/061 035/061 038/065 039/069 041/070
    66/T    86/W    22/W    22/W    22/T    22/T    22/T
HDN 051/067 040/052 037/066 043/069 046/073 044/072 046/078
    65/T    77/W    52/W    22/W    22/T    22/T    22/T
MLS 053/065 043/054 039/062 040/065 044/068 046/069 048/073
    64/T    57/W    62/W    22/W    22/T    22/T    22/T
4BQ 054/067 043/050 037/062 042/068 045/068 043/068 045/074
    55/T    67/W    63/W    22/W    22/T    22/T    22/T
BHK 053/065 044/053 038/057 040/064 043/067 043/065 045/071
    65/T    57/W    64/W    22/W    22/T    21/B    12/T
SHR 050/065 038/049 037/060 038/064 042/067 042/068 044/073
    45/T    77/W    62/W    22/W    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 281 IN EFFECT UNTIL MIDNIGHT MDT
      TONIGHT FOR ZONES 29>39-42-56>58-63-66-67.
     FLOOD WARNING FOR SMALL STREAMS IN SOUTHEASTERN
     ROSEBUD COUNTY.
WY...SEVERE THUNDERSTORM WATCH 281 IN EFFECT UNTIL MIDNIGHT MDT
      TONIGHT FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 20, 2:14 PM MST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
314 PM MDT SUN MAY 20 2007

MTZ031-058-212115-
NORTHERN ROSEBUD-SOUTHERN ROSEBUD-
314 PM MDT SUN MAY 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING. SOME
OF THESE STORMS COULD BE SEVERE AND PRODUCE DAMAGING WINDS AND
LARGE HAIL.

AREAS OF LOW LAND FLOODING WILL CONTINUE THROUGH TONIGHT ALONG THE
TONGUE RIVER FROM BIRNEY TO ASHLAND AND BRANDENBERG.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF LOW LAND FLOODING WILL CONTINUE INTO MONDAY MORNING ALONG
THE TONGUE RIVER FROM BIRNEY TO ASHLAND AND BRANDENBERG.
ADDITIONAL RAINFALL IS EXPECTED ACROSS THE AREA MONDAY AND
TUESDAY. SOME OF THIS MAY BE LOCALLY HEAVY AND COULD IMPACT RIVER
AND SMALL STREAM LEVELS IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028>030-032>042-056-057-063>068-WYZ098-099-212115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-CUSTER-FALLON-
NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
314 PM MDT SUN MAY 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING. SOME
OF THE STORMS ALONG AND EAST OF A LINE FROM RYEGATE TO COLUMBUS
AND RED LODGE COULD BE SEVERE AND PRODUCE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG SPRING STORM SYSTEM WILL BRING THE POTENTIAL FOR
SIGNIFICANT PRECIPITATION ACROSS THE AREA MONDAY AND TUESDAY. AS
COLDER AIR MOVES INTO THE REGION...THE POTENTIAL EXISTS FOR HEAVY
SNOWFALL OVER THE CRAZY...BEARTOOTH...ABSAROKA AND BIG HORN
MOUNTAINS BEGINNING LATE MONDAY AND LASTING THROUGH TUESDAY NIGHT.
THOSE PLANNING TO TRAVEL INTO THE HIGH COUNTRY SHOULD BE PREPARED
FOR WINTRY WEATHER. RIVERS AND STREAMS WHICH ARE ALREADY RUNNING
HIGH MAY EXPERIENCE ADDITIONAL RISES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

The radar

The Billings radar (KBLX), 100 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Wheatland

When
May 20, 4:00 PM MST
Where
Wheatland County, 3.49 mi N of Hedgesville
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.501, -109.500

Hail, Wheatland

When
May 20, 5:38 PM MST
Where
Wheatland County, 10 mi N of Shawmut
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.495, -109.520

Hail, Musselshell

When
May 20, 6:37 PM MST
Where
Musselshell County, 25 mi NW of Roundup
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.706, -108.902

Hail, Musselshell

When
May 20, 6:37 PM MST
Where
Musselshell County, 10 mi N of Roundup
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.595, -108.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30536, 30538, 30541, 30542.